Michigan, 2003

Damaging Winds in Michigan, August 16, 2003

August 16, 2003 · NWS GRR · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 16, 10:13 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 10:13 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT SAT AUG 16 2003

AT 15Z THE COLD FRONT BISECTS LOWER MI FROM SAGINAW BAY TO JUST
SOUTH OF LDM.  INSTABILITY CONTINUES TO BUILD AHEAD OF THE FRONT
WHERE LI/S ARE PROGGED TO BE AROUND -5C AND CAPES BETWEEN 2-3K BY
MID AFTERNOON.  THE RUC SUPPORTS LOW LEVEL CONVERGENCE FROM BOTH THE
LAKE MICHIGAN AND LAKE HURON BREEZES...LEADING TO MORE ACTIVITY
INLAND THAN NEAR THE SHORES.  MID LAYER DRYING IS NOTED ON FORECAST
SOUNDINGS WITH A MID LEVEL JET STREAK OF 55-60KT COMING ACROSS.
THIS RISES THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS PRODUCING
STRONG WINDS...MAINLY OVER THE SOUTHERN 2/3 OF THE CWA.  ALTHOUGH A
FEW STORMS HAVE COME ACROSS THE NORTHERN PORTION OF THE CWA...AND
CONDITIONS HAVE STABILIZED THERE...WILL LEAVE POPS GOING THERE TOO
AS CONVECTIVE ACTIVITY MAY FORM OVER NORTHEAST WISCONSIN AND THEN
TRACK INTO CENTRAL LOWER THIS AFTERNOON.  THE FRONT IS FORECASTED TO
BE ALONG THE MI/IN BORDER BY 00Z SO THINKING NOW IS THAT MOST OF THE
STORMS WILL BE EXITING THE CWA BY 00Z.

.GRR...NONE.

JK
Hazardous weather outlook, Aug 16, 10:52 AM EST, 3 hours 13 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY ALONG AND SOUTH
OF INTERSTATE 96 THIS AFTERNOON.  THE PRIMARY THREATS ARE DAMAGING
WINDS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER.  THE
STORMS THAT DO DEVELOP ARE FORECASTED TO TRACK SOUTHEAST AT 20 MPH.
BECAUSE OF THE VERY MOIST AIRMASS IN PLACE...LOCALLY HEAVY RAIN
COULD LEAD TO SOME POOR DRAINAGE FLOODING.  LIGHTNING COULD BE
FREQUENT WITH THE STRONGEST STORMS.

A COLD FRONT CURRENTLY OVER CENTRAL LOWER MICHIGAN IS FORECASTED TO
TRACK SOUTH THIS AFTERNOON...CROSSING SOUTHERN LOWER MICHIGAN BY
EVENING.  THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THIS
FRONT.  SCATTERED THUNDERSTORMS SHOULD FORM ALONG THE FRONT THROUGH
THE AFTERNOON. THE ARRIVAL OF A STRONG UPPER LEVEL JET STREAM
DISTURBANCE AFTER 2 PM...COULD ENHANCE THE THUNDERSTORM ACTIVITY...
POSSIBLY LEADING TO A FEW SEVERE STORMS...AGAIN MAINLY SOUTH OF A
GRAND RAPIDS TO LANSING LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON

MJS JK

In the hours before

Special weather statement, Aug 16, 1:25 PM EST, 40 minutes before
MIZ043>045-050>052-056>059-064>067-071>074-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SAT AUG 16 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

MEADE

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eaton

When
August 16, 2:05 PM EST to 2:12 PM EST
Where
Eaton County, Potterville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.633, -84.733

Several trees and power lines were blown down in Potterville.

Thunderstorm Wind, Ingham

When
August 16, 2:30 PM EST to 2:48 PM EST
Where
Ingham County, Dansville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.550, -84.300

A tree was blown down and blocked a road in Dansville, and numerous telephone lines were blown down three miles north of Aurelius.

Thunderstorm Wind, Eaton

When
August 16, 2:45 PM EST
Where
Eaton County, Charlotte
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.567, -84.817

Numerous trees and power lines were blown down in Charlotte.

Thunderstorm Wind, Calhoun

When
August 16, 3:00 PM EST to 3:10 PM EST
Where
Calhoun County, Albion
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -84.750

Three trees were blown down onto L Drive North in Albion.

Thunderstorm Wind, Jackson

When
August 16, 3:05 PM EST
Where
Jackson County, Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

Several trees were blown down in Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369415, 5369414, 5369483, 5369485, 5369484.